Idaho, 2023

Tornadoes in Idaho, May 26 to 27, 2023

May 26 to 27, 2023 · NWS BOI · 3 events in 3 counties and zones

Several reports of land spouts and funnel clouds occurred on May 26th, May 27th, and May 31st, 2023 near Star, ID and Twin Falls, ID. The radar signatures for both events were unremarkable, leading to the conclusion that these vortices were likely originating from low level and surface directional wind shear and cumulus congestus clouds on the fringes of larger thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Several reports of land spouts and funnel clouds occurred on May 26th, May 27th, and May 31st, 2023 near Star, ID and Twin Falls, ID. The radar signatures for both events were unremarkable, leading to the conclusion that these vortices were likely originating from low level and surface directional wind shear and cumulus congestus clouds on the fringes of larger thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 26, 9:07 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, May 26, 9:07 AM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Boise ID
1007 AM MDT Fri May 26 2023

.DISCUSSION...Well-defined low pressure system over Central
Washington this morning will continue to bring moisture and weak
shortwaves northward across the forecast area today. Satellite is
also showing a weak shortwave over south-central Idaho at 16z
which is driving a band of light rain showers just east of a
Boise-Idaho City line. In addition, light showers have been seen
on radar across Harney and Malheur county. CAMs haven't handled
this well morning however, trends suggest the rain band will make
it to Boise and Idaho city before noon time. Another round of
showers and thunderstorms are expected this afternoon across much
of the forecast area. Moisture remains in the 90th percentile
across much of Southwest Idaho and clearing skies across south-
central Idaho will allow for SB CAPEs to reach 1000 j/kg. Shear
will be a limiting factor of about 20 kts however strong storms
were able to develop yesterday in Owyhee and Twin Falls county
with dynamic forcing from a shortwave. The same looks to be true
today with another shortwave moving northward across south-
central and eastern Idaho this afternoon. Thus, strong to severe
thunderstorms will be possible (30% chance) this afternoon and
evening across Owyhee, Twin Falls, Jerome and Gooding Counties for
heavy rain, hail and gusty outflow winds. Have already updated
forecast to reflect current radar trends this morning.

&&

.AVIATION...Mainly VFR. Isolated showers this morning, scattered
thunderstorms during the afternoon and evening. Heavy rain, small
hail, and gusty winds accompany the thunderstorms. Mountains
obscured near heavier showers/thunderstorms. Surface winds: variable
5-10kt, except gusty erratic outflows up to 40kt near thunderstorms.
Winds aloft at 10k feet MSL: NW 5-15kt.

Weekend Outlook...Mainly VFR. Scattered MVFR showers and
thunderstorms during the afternoons and early evenings, accompanied
by heavy rain, small hail, and gusty winds. Mountains obscured near
showers/thunderstorms.

&&

.HYDROLOGY...Heavy rainfall from thunderstorms over the past
several days has caused significant stream rises near the ID- NV
border. Rainfall rates in heavier storms have topped an inch per
hour over the past few days. A small stream flood advisory
remains in effect for this area through Saturday afternoon. The
continuous threat of afternoon showers and thunderstorms may
continue to cause elevated stream flows in the Boise Mountains and
the Southwest Highlands, which could result in localized flooding
and ponding.

The latest flooding information is available at
www.nwrfc.noaa.gov/rfc/.

Flood safety information is available at
www.weather.gov/safety/flood.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Saturday night...An upper level trough
stationed over the Pacific Northwest will start to weaken today as
another round of scattered showers and thunderstorms will develop
this afternoon across most of the forecast area. A weak shortwave
in the southerly flow will move over western Idaho, generating
enough instability to maintain the threat of afternoon
thunderstorms capable of producing gusty 35-45 mph winds, small
hail, and locally heavy rainfall. High- resolution forecast
ensembles highlight elevated updraft helicity values across south-
central Idaho, which indicates the strongest storms this
afternoon will likely form near Twin Falls and Jerome. Energy
from the weakening low will dig southward and will start to break
off to the west as it forms a new cutoff low over California.
While flow will be weaker on Saturday, showers and thunderstorms
are still expected to develop over higher terrain. Forecast
models continue to show large variations in the intensity and
coverage of storms through the short-term, and the greatest
forecast uncertainty lies in the placement and intensity of
monsoonal moisture that advects into the area. The primary
impacts in the short-term will come from heavy rainfall in
thunderstorms, in which rainfall rates of over an inch per hour
are possible in stronger storms. Many streams continue to run
high, and rainfall from training storms may cause localized minor
flooding and flash flooding in low-lying and poor drainage areas.
A Flood Advisory remains in effect for the Southwest Highlands
south of the Magic Valley through this afternoon.

LONG TERM...Sunday through Thursday...Monday through Friday...An
active warm and wet pattern continues through the long term
period as a weak upper level trough remains nearly stationary
extending from the Pac NW southward into the southwest US. This
pattern will keep the monsoonal moisture streaming across the
Great Basin bringing a threat of showers and thunderstorms each
afternoon and evening across most of SE Ore and Sw Idaho. Locally
heavy rain is possible in stronger showers and thunderstorms,
along with gusty winds and small hail. Long term guidance from
ensemble clusters shows good agreement that this pattern (weak
trough across the Western U.S and a blocking upper ridge located
over the Northern Plains/South Central Canada) will remain in
place through the first few days of June.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...JDS
AVIATION.....KA
HYDROLOGY....JDS
PREV SHORT TERM...AL
PREV LONG TERM....CR

In the hours before

Special weather statement, May 26, 11:52 AM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Boise ID
1252 PM MDT Fri May 26 2023

IDZ013-028-261945-
Boise Mountains ID-Camas Prairie ID-
1252 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of west central Camas
County through 145 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm over
Corral, or 10 miles west of Fairfield, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Smoky Dome around 120 PM MDT.
  Baumgartner Campground around 140 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4335 11494 4338 11509 4361 11509 4355 11478
TIME...MOT...LOC 1852Z 191DEG 12KT 4340 11500

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JDS
Special weather statement, May 26, 12:23 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Boise ID
123 PM MDT Fri May 26 2023

IDZ030-262000-
Southern Twin  Falls County ID-
123 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of southwestern Twin
Falls County through 200 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salmon Falls Dam, or 18 miles north of Jackpot, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Twin
Falls County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4211 11486 4221 11496 4245 11475 4227 11450
TIME...MOT...LOC 1923Z 223DEG 16KT 4224 11481

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JDS
Special weather statement, May 26, 12:46 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Boise ID
146 PM MDT Fri May 26 2023

IDZ013-028-262015-
Boise Mountains ID-Camas Prairie ID-
146 PM MDT Fri May 26 2023

...Strong thunderstorms will impact portions of east central Elmore
and southwestern Camas Counties through 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Soldier to near Pine. Movement was north
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Soldier Mountain Ski Area, Cannonball Mountain, Baumgartner
  Campground and Smoky Dome around 200 PM MDT.
  Featherville, Dollarhide Summit, Gunsight Peak and James Creek
  Summit around 210 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4329 11473 4339 11527 4377 11529 4362 11467
      4359 11468 4359 11465 4356 11459 4353 11459
TIME...MOT...LOC 1945Z 184DEG 19KT 4340 11478 4351 11520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JDS
Special weather statement, May 26, 1:04 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Boise ID
204 PM MDT Fri May 26 2023

IDZ016-030-262030-
Southern Twin  Falls County ID-Western Magic Valley ID-
204 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of central Twin Falls
and west central Jerome Counties through 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hollister, or 16 miles southwest of Twin Falls, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Twin Falls, Kimberly, Filer and Hansen around 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4225 11464 4235 11477 4269 11456 4248 11419
TIME...MOT...LOC 2004Z 221DEG 24KT 4237 11464

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JDS

The radar

The Pocatello radar (KSFX), 159 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Twin Falls

When
May 26, 1:13 PM MST to 2:13 PM MST
Where
Twin Falls County, 3.76 mi NE of Curry to 3.07 mi NE of Curry
Reported by
Trained Spotter
Coordinates
42.620, -114.520

A photo submitted on social media from a trained spotter showed a funnel cloud just northeast of his location.

Tornado, Ada

When
May 26, 5:45 PM MST to 6:45 PM MST
Where
Ada County, 0.85 mi NE of Star to 1.28 mi NNW of Star
Rating
EF0
Path length
0.95 mi
Path width
3 yd
Reported by
Public
Coordinates
43.710, -116.470

Several photos of a land spout near Highway 16 and Broken Arrow Lane.

Tornado, Owyhee

When
May 27, 5:01 PM MST to 6:01 PM MST
Where
Owyhee County, 2.81 mi S of Grandview to 4.08 mi WNW of Grandview
Rating
EF0
Path length
5.04 mi
Path width
3 yd
Reported by
Public
Coordinates
42.940, -116.110

Photos on social media showed a land spout near Grandview. Reports state at least 3 of them formed in the same area, lasting around 5 minutes each.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyThe tornado archive for Idaho, 2023Warnings in Idaho, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100056, 1100058, 1100057.